Wisconsin, 2023

Winter Storm and Winter Weather in Wisconsin, February 16, 2023

February 16, 2023 · NWS MKX · 20 events in 20 counties and zones

Low pressure tracking across the Ohio River Valley spread a swath of snow, including blowing and drifting snow due to brisk northerly winds, across southern WI. The heaviest snow accumulated over southeast WI.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Low pressure tracking across the Ohio River Valley spread a swath of snow, including blowing and drifting snow due to brisk northerly winds, across southern WI. The heaviest snow accumulated over southeast WI. Lake enhanced snow did contribute to slightly higher snow totals over far eastern WI. Small portions of the interstates over eastern WI were closed at times during the storm due to multi-vehicle accidents. These locations were near southern Fond du Lac County, Theresa, Menomonee Falls, and Kenosha. Many schools were cancelled due to the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 16, 3:31 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Feb 16, 3:31 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
331 AM CST Thu Feb 16 2023

.SHORT TERM...
(Issued 330 AM CST Thu Feb 16 2023)

Today through Friday:

The story with the incoming system today remains largely the same
with the surface low pushing through southern Illinois and Indiana
with an upper level shortwave impacting the region ahead of the
longwave trough. We will also see some jet coupling for this event
as well. This will allow for fairly strong UL forcing for this
event. Moisture for this event will not likely be an issue for
southern WI and forcing will also be strong in the low to mid
levels with WAA and strong frontogenesis. Frontogenesis may be a
major factor for this event and could, in part, allow for some
higher snow rates. The other major factor for this event will be
the potential for lake enhancement in the nearshore areas. This
has become an increasing concern in recent model runs as there is
certainly indications of higher QPF in the nearshore areas.

This event will be all snow for the CWA as temperatures in
sounding remain consistently below freezing. The temperatures in
the far far southeast may see some wetter lower ratio snow but the
expectation is still for all snow. There still remains some
uncertainty with this event as recent models runs have trended
things a bit further south but the forcing further north remains
good enough to at least bring some snow to the area. We do expect
somewhat of a sharp cutoff to the northwest given the best
conditions lining up further southeast. The other areas of
uncertainty has continued to be the snow ratios and QPF. With QPF
we have upped the QPF in the nearshore due to potential for more
convective type snowfall with the lake enhancement but there
remains uncertainty on how much impact this will have. The snow
ratios also remain uncertain as this event will feature
increasing ratios as the event unfolds given cooler conditions
pushing in addition to some features that could increasing ratios.
Lake enhancement and any banding will likely increase ratios in
that area and in the afternoon forecast soundings suggest a deep
DGZ within the good forcing area, which would also lead to some
higher ratios. On the other hand, we could expect some pretty
gusty winds during this event with near blizzard like conditions
at times. This will certainly knock down snow ratios to some
degree.

The higher totals for this event will be driven by banded
snowfall and lake enhancement thus highest amounts will likely be
found in a fairly narrow band and near the shoreline. The lake
enhancement has become a bigger factor as winds come from the east
to northeast for much of the event, which will likely lead to
some higher totals along the nearshore areas. The main issue with
this event will be the potential for 1+ inch/hr snow rates with
even higher possible near the lake where we could see more
convective-like snowfall. The morning commute today will not
likely be as impacted as the evening commute given the potential
for highest rates in the afternoon. A broad swath of 3-6 inches is
likely but we could certainly see locally higher amounts in
banding and lake enhancement with as much as 6-10 inches possible.

The event will likely be a fairly quick one, exiting the region by
tonight with some lingering lake effect/enhancement this evening
before the winds turn north and pushes any lake effect out of the
area.

Friday will return to quiet conditions but will be cooler behind
this system with skies clearing out during the day.

Kuroski

&&

.LONG TERM...
(Issued 330 AM CST Thu Feb 16 2023)

Friday night through Wednesday:

Surface high pressure will slide south and east of the area Friday
night. A low amplitude ridge will build in aloft early Saturday
and somewhat flatten through the day. WAA on SW winds will allow
temperatures to rebound in a big way with daytime highs reaching
close to 40 over most of southern WI. Warmth will continue into
Sunday before a dry cold front swings through Sunday night,
blunting temperatures a bit for Monday.

Models then depict a few disturbances passing Monday through
Wednesday, although they continue to differ on track with the
ECMWF solution largely missing southern WI, and the GFS providing
glancing blows of light snow. We'll continue to monitor the trends
going forward. Temperatures during this time are near normal so
any precip during the day may be a rain/snow mix, with snow likely
during overnight time periods.

CMiller

&&

.AVIATION...
(Issued 330 AM CST Thu Feb 16 2023)

Some spots of MVFR CIGS this morning but there should be a break
of some sort this morning for low CIGS. However accumulating snow
will start to push in this morning bringing low VSBYS especially
where winds are breezy from the north to northeast. In addition
low CIGS (MVFR/IFR) will push back in with the snow with lowest
CIGS to the southeast, where VSBYS will also be the lowest.
However, this event will be fairly quick with VFR conditions
likely returning by the overnight hours tonight.

Kuroski

&&

.MARINE...
(Issued 330 AM CST Thu Feb 16 2023)

Winds will become brisk and more northerly and northeasterly into
today, eventually becoming gales over southern Lake Michigan for
this afternoon and evening as low pressure tracks from southern
Illinois to the lower Great Lakes. A Gale Warning is in effect for
the southern half of Lake Michigan and nearshore zones from Noon
CST today to Midnight CST tonight. This may need to be extended
for a few more hours though that remains uncertain at this time. Areas
of moderate freezing spray look possible over most of the lake
tonight into early Friday morning. Another chance for gales will
come Friday night into Saturday.

Kuroski

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning...WIZ060-WIZ066-WIZ071-WIZ072...9 AM
     Thursday to 9 PM Thursday.

     Winter Storm Warning...WIZ067-WIZ068-WIZ069...6 AM Thursday to 6
     PM Thursday.

     Winter Storm Warning...WIZ059-WIZ064-WIZ065-WIZ070...9 AM
     Thursday to 7 PM Thursday.

     Winter Weather Advisory...WIZ062-WIZ063...6 AM Thursday to 6 PM
     Thursday.

     Winter Weather Advisory...WIZ051-WIZ058...9 AM Thursday to 6 PM
     Thursday.

     Winter Weather Advisory...WIZ052...9 AM Thursday to 9 PM
     Thursday.

LM...Gale Warning...LMZ080-LMZ643-LMZ644-LMZ645-LMZ646-LMZ669-LMZ671-
     LMZ673-LMZ675-LMZ777-LMZ779-LMZ870-LMZ872-LMZ874-LMZ876-
     LMZ878...noon Thursday to midnight Friday.

     Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until noon
     Thursday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Feb 16, 4:07 AM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
407 AM CST Thu Feb 16 2023

WIZ046-047-051-052-056>060-062>072-171015-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
407 AM CST Thu Feb 16 2023

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Accumulating snow is expected today into this evening. There is a
Winter Weather Advisory and Winter Storm Warning in effect for
parts of southern Wisconsin.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall reports are
appreciated.

LMZ643>646-171015-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
407 AM CST Thu Feb 16 2023

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

The Small Craft Advisory will continue to Noon on Thursday for
building winds and waves.

A Gale Warning will then take over at Noon and continue through
Midnight Thursday night for northeast to northerly gales to 35 to
40 knots and waves between 6 to 11 feet.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-171015-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
407 AM CST Thu Feb 16 2023

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

Another period of Gales will occur today, mainly confined to the
southern half of Lake Michigan. A Gale Warning is in effect from
Noon today to Midnight tonight for northeast to north wind gusts
to 35 knots and waves from 8 to 13 feet.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another period of potential for gales Friday night through
Saturday.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather, 7 winter storm. Local standard time, as filed.

Winter Storm, Rock

When
February 16, 6:00 AM CST to 9:00 PM CST
Where
Rock forecast zone
Reported by
Trained Spotter
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Snow accumulation of 5 to 7 inches.

Winter Weather, Green

When
February 16, 7:00 AM CST to 8:00 PM CST
Where
Green forecast zone
Reported by
Trained Spotter
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Snow accumulation of 3 to 5 inches.

Winter Weather, Lafayette

When
February 16, 7:00 AM CST to 8:00 PM CST
Where
Lafayette forecast zone
Reported by
Trained Spotter
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Snow accumulation of 4 to 6 inches.

Winter Storm, Walworth

When
February 16, 7:00 AM CST to 9:00 PM CST
Where
Walworth forecast zone
Reported by
Trained Spotter
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Snow accumulation of 5 to 7 inches.

Winter Storm, Milwaukee

When
February 16, 8:00 AM CST to 10:00 PM CST
Where
Milwaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Snow accumulation of 5 to 9 inches.

Winter Storm, Racine

When
February 16, 8:00 AM CST to 10:00 PM CST
Where
Racine forecast zone
Reported by
Trained Spotter
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Snow accumulation of 5 to 7 inches.

Winter Weather, Columbia

When
February 16, 9:00 AM CST to 7:00 PM CST
Where
Columbia forecast zone
Reported by
Trained Spotter
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Snow accumulation of 1 to 5 inches with the highest totals in the eastern portion of the county.

Winter Weather, Dane

When
February 16, 9:00 AM CST to 7:00 PM CST
Where
Dane forecast zone
Reported by
Trained Spotter
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Snow accumulation of 2 to 6 inches with the lowest totals in the northwest portion of the county.

Winter Storm, Waukesha

When
February 16, 9:00 AM CST to 9:00 PM CST
Where
Waukesha forecast zone
Reported by
Trained Spotter
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Snow accumulation of 5 to 7 inches.

Winter Weather, Kenosha

When
February 16, 10:00 AM CST to 10:00 PM CST
Where
Kenosha forecast zone
Reported by
Trained Spotter
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Snow accumulation of 3 to 5 inches.

Winter Weather, Dodge

When
February 16, 10:00 AM CST to 8:00 PM CST
Where
Dodge forecast zone
Reported by
Trained Spotter
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Snow accumulation of 3 to 6 inches.

Winter Storm, Jefferson

When
February 16, 10:00 AM CST to 8:00 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Snow accumulation of 5 to 7 inches.

Winter Weather, Green Lake

When
February 16, 11:00 AM CST to 8:00 PM CST
Where
Green Lake forecast zone
Reported by
Trained Spotter
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Snow accumulation of 1 to 3 inches.

Winter Weather, Iowa

When
February 16, 11:00 AM CST to 9:00 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Snow accumulation of 2 to 5 inches.

Winter Weather, Marquette

When
February 16, 11:00 AM CST to 8:00 PM CST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Snow accumulation of 1 to 3 inches.

Winter Weather, Sauk

When
February 16, 11:00 AM CST to 8:00 PM CST
Where
Sauk forecast zone
Reported by
Trained Spotter
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Snow accumulation of 1 to 3 inches.

Winter Weather, Washington

When
February 16, 11:00 AM CST to 9:00 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Snow accumulation of 4 to 6 inches.

Winter Weather, Fond du Lac

When
February 16, 11:00 AM CST to 8:00 PM CST
Where
Fond du Lac forecast zone
Reported by
Trained Spotter
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Snow accumulation of 2 to 4 inches.

Winter Storm, Ozaukee

When
February 16, 11:00 AM CST to 10:00 PM CST
Where
Ozaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Snow accumulation of 5 to 7 inches.

Winter Weather, Sheboygan

When
February 16, 12:00 PM CST to 10:00 PM CST
Where
Sheboygan forecast zone
Reported by
Trained Spotter
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Snow accumulation of 2 to 5 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077395, 1077378, 1077380, 1077397, 1077391, 1077394, 1077370, 1077371, 1077398, 1077379, 1077383, 1077390, 1077373, 1077374, 1077375, 1077376, 1077381, 1077384, 1077392, 1077377.